Hail, Hamilton
- When
- August 14, 3:20 PM MST
- Where
- Hamilton County, 15.89 mi N of Coolidge
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.260, -102.000
A northwest flow upper level shortwave moved across the CWA late evening and into the overnight hours once again with large hail the initial threat seeing sizes up to 3-4 inches. Several apparent gustnadoes were incorrectly identified as tornadoes based on video evidence.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A northwest flow upper level shortwave moved across the CWA late evening and into the overnight hours once again with large hail the initial threat seeing sizes up to 3-4 inches. Several apparent gustnadoes were incorrectly identified as tornadoes based on video evidence.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 14, 1:25 PM MST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 325 PM CDT Fri Aug 14 2020 ...Updated short and long term sections... .SHORT TERM...(This evening through Saturday) Issued at 324 PM CDT Fri Aug 14 2020 A few storms are expected to form along a dryline across far western Kansas and a frontal boundary currently sliding into northwest Kansas this evening. The strongest storms will be capable of producing hail up to golf balls and winds around 60 mph. The storms across far western Kansas are expected to dissipate after sunset with a few storms along the frontal boundary hanging around as the night progresses. Otherwise expect an increase in cloudiness with southeast winds ahead of the front. This frontal boundary will then slide south cross the CWA by tomorrow morning shifting winds to the east to northeast. Another weak disturbance will move around the northern periphery of the upper level high tomorrow allowing for showers and thunderstorms to develop once again. However, it doesn't appear the storms will be severe given the position of the surface front farther south into the Oklahoma and Texas Panhandles. As for temperatures, lows tonight are progged to dip into the 60s with highs tomorrow only reaching into the 80s tomorrow afternoon. .LONG TERM...(Saturday night through Friday) Issued at 324 PM CDT Fri Aug 14 2020 The upper level ridge will continue to strengthen over the western United States during the long term with northwest flow over the Central High Plains. This pattern will keep temperatures a little cooler than normal with opportunities for showers and thunderstorms through the early part of next week. Western Kansas then looks to dry out as we head into the middle part of next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1220 PM CDT Fri Aug 14 2020 Cloudiness will decrease this afternoon with VFR conditions. A few storms may form across far western and west central Kansas late this afternoon and affect the terminals in the evening. However confidence is low so have only placed VCTS at this time. Winds will generally be from the southeast this afternoon curling to more of an easterly direction tonight. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 86 63 85 / 20 20 40 30 GCK 64 85 62 86 / 30 30 40 20 EHA 66 90 64 91 / 30 30 30 30 LBL 66 90 64 89 / 30 20 30 20 HYS 64 84 61 84 / 30 20 30 20 P28 70 88 64 84 / 10 20 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42
Hazardous Weather Outlook National Weather Service Dodge City KS 452 AM CDT Fri Aug 14 2020 KSZ030-031-043>046-061>066-074>081-084>090-151000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 452 AM CDT Fri Aug 14 2020 /352 AM MDT Fri Aug 14 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A cold front will move into central and southwest Kansas late this afternoon with scattered thunderstorms possible along the front. The chances for storms may be across central Kansas from Wakeeney and Hays through Larned, and in far southwest Kansas from Syracuse through Elkhart and Hugoton. A few of the storms could become severe with quarter to golf ball size hail and 60 mph wind gusts. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Excessive heat: Elevated risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- There will be a chance for showers and thunderstorms developing on Saturday into Saturday evening. These storms are not expected to be severe. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon and evening for hail and/or high wind reports. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement National Weather Service Dodge City KS 418 PM CDT Fri Aug 14 2020 KSZ061-062-074-075-142200- Stanton KS-Kearny KS-Hamilton KS-Grant KS- 418 PM CDT Fri Aug 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON... SOUTHWESTERN KEARNY...NORTHWESTERN GRANT AND NORTHEASTERN STANTON COUNTIES UNTIL 500 PM CDT/400 PM MDT/... At 418 PM CDT/318 PM MDT/, Doppler radar was tracking a strong thunderstorm near Kendall, moving southeast at 15 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kendall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3788 10176 3798 10157 3778 10133 3763 10164 TIME...MOT...LOC 2118Z 327DEG 15KT 3787 10162 TURNER
Special Weather Statement National Weather Service Dodge City KS 459 PM CDT Fri Aug 14 2020 KSZ061-062-074-075-142245- Stanton KS-Kearny KS-Hamilton KS-Grant KS- 459 PM CDT Fri Aug 14 2020 ...Brief Landspout Tornado Sighted... At 457 PM CDT/357 PM MDT/, the public reported a landspout tornado near Kendall. Conditions continue to favor the potential for landspouts as storms develop. Any landspouts which develop are expected to pose a limited threat. Wind gusts to 50 mph, blowing dust, and frequent lightning are expected. Locations impacted include... Ulysses, Johnson City and Big Bow. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && LAT...LON 3784 10177 3790 10148 3756 10135 3753 10181 TURNER
The Goodland radar (KGLD), 126 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
12 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail ranged from pea to ping ball sized.
Hail covered the ground.
Windows were broke out several vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920194, 920195, 920196, 920197, 920198, 920199, 920200, 920201, 920206, 920202, 920203, 920204, 920205.